Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 193, NWS Boston/Norton, MA

July 31, 2008Essex County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 31, 2008, 5:21 PM EDT for Essex County, Massachusetts. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2008, 5:21 PM EDT (21:21 UTC)
Expired
Jul 31, 2008, 5:45 PM EDT
In force
24 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

County Essex County, MA

The radar

The Boston radar (KBOX), 93 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 5:30 PM EDTTSTM WND DMGTopsfield, MAWIRES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 312121
SVRBOX
MAC009-312145-
/O.NEW.KBOX.SV.W.0193.080731T2121Z-080731T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
521 PM EDT THU JUL 31 2008

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ESSEX COUNTY IN EASTERN MASSACHUSETTS...
  THIS INCLUDES THE CITY OF NEWBURYPORT...

* UNTIL 545 PM EDT

* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GROVELAND...OR 7 MILES EAST
  OF LAWRENCE...AND MOVING NORTHEAST AT 33 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROWLEY AND 7 MILES SOUTHEAST OF AMESBURY BY 530 PM EDT...
  NEWBURYPORT BY 535 PM EDT...
  SALISBURY BY 540 PM EDT...

LAT...LON 4261 7104 4277 7114 4288 7088 4287 7085
      4288 7081 4286 7079 4278 7079 4274 7077
      4270 7076
TIME...MOT...LOC 2121Z 244DEG 29KT 4273 7098

$$

NMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:01 PM EDT, 20 minutes earlier.

Area forecast discussion, Jul 31, 5:01 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
501 PM EDT THU JUL 31 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE OFF THE NEW ENGLAND COAST THIS EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL END THIS EVENING. WEAK HIGH PRES
WILL BRING DRIER WEATHER TO THE REGION ON FRIDAY. LOW PRES WILL MOVE
THROUGH DURING THE WEEKEND PRODUCING A PERIOD OF SHOWERS AND SCATTERED
THUNDERSTORMS MOST LIKELY LATER SAT. THE LOW WILL MOVE E OF NEW ENGLAND
MON WITH A WARM FRONT POSSIBLY BRINGING MORE THUNDERSTORMS HERE TUE OR
WED.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF APPROACHING COLD FRONT
WILL LINGER INTO THE EVENING HOURS. A COUPLE OF THIS AFTERNOON/S
THUNDERSTORMS HAVE BEEN STRONG...WITH RADAR INDICATING THE POTENTIAL
FOR SMALL HAIL. GUST TO 47 MPH IN TOLLAND CT AROUND 450 PM.

CAPE STILL IN 1500 TO 2000 J/KG RANGE AS OF LATE THIS AFTERNOON BUT
PEAK HEATING HAS OCCURRED. THE POTENTIAL FOR VERY ISOLATED SEVERE
THUNDERSTORMS LINGERS UNTIL 6 OR 7 PM FOR CENTRAL AND NORTHEAST
MA...NORTHERN CT AND SOUTHWEST NH.

COLD FRONT EXPECTED TO WORK INTO WESTERN TO CENTRAL MA AND NORTH
CENTRAL CT EARLY THIS EVENING. POPS DROP OFF BEHIND THE FRONT TO
SLIGHT CHANCE OR LOWER.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM FRIDAY/...
BROAD LONG WAVE TROF REMAINS ANCHORED OVER WESTERN QUEBEC AND
EASTERN ONTARIO WITH SHORT WAVES ROTATING ABOUT THIS FEATURE
BRINGING PERIODS OF UNSETTLED WEATHER. SURFACE FEATURES REMAIN WEAK
THROUGH FRI.

WEAK COLD FRONT EXITS NEW ENGLAND THIS EVENING WITH STABILIZING AIR
MASS AND ANY LINGERING SHOWERS/TSTMS MOVING OFFSHORE. DRIER AIR MASS
AND VERY SLACK GRADIENT EXPECTED ON FRI. OTHER THAN SCT CU OVER
INTERIOR HILLS AND LINGERING PATCHY FOG ON S COAST...NOT A LOT OF
WEATHER TO DISCUSS. EXPECT SEA BREEZES TO PREVAIL BOTH COASTS.
WEIGHTED TEMPS AND DEWPOINTS TO MAVMOSGUIDE BUT LOWERED TEMPS A FEW
DEGREES TAN-PVD-BDL BAND.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THIS FCST IS A BLEND OF THE MORNING FCST AND THE 12Z OP RUNS OF THE
GFS/UKMET/ECMWF /THE LATTER TWO ARRIVING 30-45 MIN LATE/ AS WELL AS
THE 12Z GFS ENS POPS AND 12Z GFS ENS 2M TEMPS.

AN ACTIVE WARM FRONT APPEARS LIKELY SAT AFTN WITH THUNDERSTORMS...DECENT
SHEAR AND TT NEAR 48 RAISING THE POSSIBILITY OF NEAR SEVERE STORMS AS WELL
AS POOR DRAINAGE FLOODING STORMS. ATTM...AM FAVORING STRONGEST CELLS WITH
MODEST SUPERCELL POTENTIAL S OF THE MASS PIKE BUT THIS CAN CHANGE DEPENDENT
ON THE MODELS. IMO...WE NEED TO PAY ATTN TO SAT AFTN AS CERTAINLY
MORE POTENT THAN WHAT WE HAD TODAY.

SUN AFTN...UNSTABLE WITH A FEW HAILERS POSSIBLE N OF THE MASS PIKE
AND SMW GUSTS IN NW FLOW ALOFT ASSTD WITH COLD TROF ALOFT.

MON...CONTINUITY WITH A SMALL CHANCE OF A RESIDUAL COLD CORE/TROF
ALOFT AFTERNOON SHOWER.

TUE/WED/THU...MODEL UNCERTAINTY AND DIVERGING OPINIONS. CONTINUITY AS
MUCH I COULD. THINK A PERIOD OF THUNDERSTORMS OCCURS AS A STRONG WARM
FRONT FORMS TO OUR WEST. TIMING UNCERTAIN.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
IN SHORT TERM...SCT TSTMS UNTIL ABOUT 02Z THIS EVE CENTRAL AND EASTERN
AREAS. OTHERWISE...EXPECT PATCHY VALLEY FOG TO FORM TONIGHT IN
LOCATIONS THAT RECEIVE RAIN WITH MORE WIDESPREAD MVFR CONDITIONS DUE
TO FOG ALONG S COAST. LOCALIZED IFR VSBYS IN FOG POSSIBLE S COAST AND
ABOUT ISLANDS...ESPECIALLY ACK.

FRIDAY...VFR EXPECTED EXCEPT LINGERING MVFR VSBYS IN FOG S COAST
UNTIL MID OR LATE MORNING.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...

FRI NIGHT...MOSTLY VFR IN EVE...THEN RETURNING PATCHY MVFR/IFR IN FOG
FRIDAY NIGHT.

SATURDAY...EARLY MORNING MVFR/IFR IN FOG...THEN VFR. CONDITIONS DETERIORATING
BY AFTERNOON WITH MVFR/IFR IN SHOWERS AND SCT TSTMS LATE.

SUNDAY...LINGERING MVFR OR IFR EARLY...THEN IMPROVEMENT TO VFR....EXCEPT
POSSIBLY THE MASS COAST WHERE IFR MAY LINGER?

MONDAY...VFR.

TUESDAY... VFR TO START BUT MAY DETERIORATE TO IFR IN SHOWERS/TSTMS LATE?

&&

.MARINE...
TONIGHT AND FRIDAY...WIDELY SCT TSTMS PASSING ACROSS WATERS THIS
EVE...MOST LIKELY N OF BOS. PATCHY FOG WITH LOCALIZED VSBYS BELOW 1
MI LATE TONIGHT. OTHERWISE...BENIGN WIND AND SEA CONDITIONS. SPRING
TIDE CYCLES BUT NO SIGNIFICANT WINDS TO BE CONCERNED WITH.

OUTLOOK...FRIDAY THROUGH MONDAY...

WINDS AND SEAS SHOULD REMAIN BELOW SMALL CRAFT THRESHOLDS THROUGH MOST
OF THE PERIOD. SHOWERS AND SCATTERED TSTMS WOULD BE A CONCERN LATER
SATURDAY INTO EARLY SUNDAY.

&&

.CLIMATE...
JULY RAINFALL AS OF 20Z THE 31ST:

BOSTON     6.00 RANKS 8TH WETTEST MAX 11.69 1921
HARTFORD   7.88 RANKS 4TH WETTEST MAX 11.24 1938
WORCESTER  7.91 RANKS 5TH WETTEST MAX 11.41 1938
PROVIDENCE NOT IN THE TOP TEN WITH ITS 5.23.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...WTB/DRAG/THOMPSON
NEAR TERM...NMB 5P
SHORT TERM...THOMPSON
LONG TERM...DRAG 5P
AVIATION...DRAG/THOMPSON 5P
MARINE...DRAG/THOMPSON 5P
CLIMATE...DRAG 5P
Hazardous weather outlook, Jul 31, 5:03 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
503 PM EDT THU JUL 31 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-011200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
503 PM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS SHOULD END THIS EVENING BETWEEN 8 AND 10 PM.
SOME OF THE THUNDERSTORMS MAY CONTAIN HEAVY DOWNPOURS AND GUSTY
WINDS. THE STRONGEST THUNDERSTORMS ARE EXPECTED TO BE NORTH AND WEST
OF A BOSTON TO PROVIDENCE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY AND SUNDAY. THE
MAIN RISK WILL BE FROM LIGHTNING...SMALL HAIL AND GUSTY WINDS TO
AROUND 45 MPH.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY OR WEDNESDAY.
LIGHTNING IS THE PRIMARY RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

ANZ230>237-250-254-255-011200-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
503 PM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL PASS ACROSS THE COASTAL WATERS
THIS EVENING...AND PASS FURTHER OFFSHORE AFTER 11 PM OR MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS MAY ALSO OCCUR SATURDAY AFTERNOON AND
SUNDAY AFTERNOON. THE MAIN RISK WILL BE FROM LIGHTNING BUT THERE MAY
BE SOUTHERLY THUNDERSTORM GUSTS TO 35 KNOTS SATURDAY AND WESTERLY
WIND GUSTS TO 35 KNOTS SUN AFTERNOON.

A THUNDERSTORM WILL BE POSSIBLE TUESDAY OR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DRAG

In the hours before

Special weather statement, Jul 31, 1:58 PM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
158 PM EDT THU JUL 31 2008

MAZ008-010-011-311830-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPSHIRE MA-
158 PM EDT THU JUL 31 2008

AT 156 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL 2 MILES EAST OF EASTHAMPTON...OR ABOUT 4 MILES
SOUTHEAST OF NORTHAMPTON...MOVING SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...HOLYOKE BY 210 PM EDT...SOUTH HADLEY
AND GRANBY BY 220 PM EDT...CHICOPEE AND 6 MILES NORTHWEST OF LUDLOW
BY 230 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

NMB
Special weather statement, Jul 31, 3:22 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
322 PM EDT THU JUL 31 2008

MAZ004-005-012-311945-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER
MA-
322 PM EDT THU JUL 31 2008

AT 320 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL AROUND AND 2 MILES NORTH OF WORCESTER...MOVING
EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...WEST BOYLSTON BY 330 PM EDT...
SHREWSBURY AND BOYLSTON BY 340 PM EDT...NORTHBOROUGH AND WESTBOROUGH
BY 350 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES.

NMB
Special weather statement, Jul 31, 4:05 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
405 PM EDT THU JUL 31 2008

MAZ004-005-012-312030-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER
MA-
405 PM EDT THU JUL 31 2008

AT 402 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL CENTERED OVER I 290 IN WORCESTER...MOVING EAST AT
14 MPH.

THE THUNDERSTORM WILL BE NEAR...BOYLSTON BY 410 PM EDT...NORTHBOROUGH
AND WESTBOROUGH BY 420 PM EDT...BERLIN AND MARLBOROUGH BY 430 PM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

NMB
Special weather statement, Jul 31, 4:48 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
448 PM EDT THU JUL 31 2008

CTZ002>004-312115-
HARTFORD CT-TOLLAND CT-WINDHAM CT-
448 PM EDT THU JUL 31 2008

AT 444 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES SOUTH OF TOLLAND...OR ABOUT 5 MILES EAST
OF VERNON...MOVING EAST AT 19 MPH.

THE THUNDERSTORM WILL BE NEAR...COVENTRY AND WILLINGTON BY 500 PM
EDT...MANSFIELD AND STORRS BY 510 PM EDT...CHAPLIN AND ASHFORD BY 520
PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

NMB
Special weather statement, Jul 31, 4:54 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
454 PM EDT THU JUL 31 2008

CTZ002-003-312130-
HARTFORD CT-TOLLAND CT-
454 PM EDT THU JUL 31 2008

AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES SOUTHEAST OF GLASTONBURY...OR ABOUT 6
MILES SOUTHEAST OF EAST HARTFORD...MOVING SOUTHEAST AT 11 MPH.

THE THUNDERSTORM WILL BE NEAR...MARLBOROUGH AND HEBRON BY 530 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

NMB
Special weather statement, Jul 31, 5:06 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
506 PM EDT THU JUL 31 2008

MAZ005>007-312130-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-WESTERN ESSEX MA-
506 PM EDT THU JUL 31 2008

AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES WEST OF ANDOVER...OR ABOUT 3 MILES
SOUTHWEST OF LAWRENCE...MOVING NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...GROVELAND AND BOXFORD BY 520 PM
EDT...GEORGETOWN AND NEWBURY BY 530 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

NMB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:40 AM EDTAreal Flood AdvisoryBOXHampden, Hampshire3 hr
Jul 31, 7:59 PM EDTSpecial Marine WarningBOX46 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.